Volume 29, Issue 2 p. 104-113
Review Article

Nonsteroidal anti-inflammatory drug associated right dorsal colitis in the horse

J. L. Davis

Corresponding Author

J. L. Davis

North Carolina State University College of Veterinary Medicine, Raleigh, USA

Corresponding author email: [email protected]Search for more papers by this author
First published: 08 September 2015
Citations: 22

Summary

Right dorsal colitis in horses is a disease characterised by mucosal ulceration and oedema that is localised to the right dorsal colon. It is considered one of the more severe adverse effects associated with the use of nonsteroidal anti-inflammatory drugs (NSAIDs), particularly phenylbutazone. Diagnosis is typically made based on a history of NSAID administration, the presence of hypoproteinaemia and hypoalbuminaemia, as well as ultrasound evidence of thickening and oedema of the right dorsal colon wall. Definitive diagnosis is made at surgery or necropsy. Treatment involves discontinuation of NSAID therapy, dietary management, and mucosal protectants such as misoprostol and sucralfate. Prognosis is dependent upon early recognition and appropriate treatment. Horses on prolonged courses of NSAIDs should have frequent monitoring of serum total protein and albumin concentrations, as this is one of the earliest and most consistent clinicopathological findings.